Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 71, NWS Des Moines, IA

July 7, 2016Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2016, 1:09 AM CDT for Palo Alto County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 1:09 AM CDT (06:09 UTC)
Expired
Jul 7, 2016, 1:45 AM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 172 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 1:16 AM CDTTSTM WND DMGEmmetsburg, IATREES DOWN IN TOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 12:47 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS53 KDMX 070609
SVRDMX
IAC147-070645-
/O.NEW.KDMX.SV.W.0071.160707T0609Z-160707T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
109 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWESTERN IOWA...

* UNTIL 145 AM CDT

* AT 109 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SILVER
  LAKE...OR 11 MILES SOUTHWEST OF EMMETSBURG...MOVING NORTHEAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EMMETSBURG...FIVE ISLAND LAKE...RUSH LAKE...SILVER LAKE...LOST
  ISLAND LAKE...GRAETTINGER...RUTHVEN...AYRSHIRE...CYLINDER...
  CURLEW...RODMAN...KEARNEY STATE PARK...LOST ISLAND LAKE STATE PARK
  AND EMMETSBURG MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4325 9444 4301 9445 4291 9484 4291 9492
      4316 9491 4326 9483
TIME...MOT...LOC 0609Z 223DEG 36KT 4303 9487 

HAIL...1.25IN
WIND...60MPH
 
$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:12 AM CDT, 57 minutes earlier.

Area forecast discussion, Jul 7, 12:12 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1212 AM CDT Thu Jul 7 2016

...Updated Aviation Discussion...

.SHORT TERM.../Tonight/
Issued at 308 PM CDT Wed Jul 6 2016

Main concern about the short term period is severe wx potential
overnight.

Surface front is progged to lift north this evening/tonight...
reaching northern IA. Per SPC Day1 outlook...much of the northern
CWA is in Enhanced Risk...with the remainder of the CWA in Slight
Risk...tonight. Moderate risk just to the NW of the CWA...in far NW
IA. Cannot see much reason to disagree with SPC Day1 outlook
narrative. ESRL HRRR seems to show current thinking rather well.
Expect the forward-propagating MCS to enter the NW CWA after
05Z...reaching the eastern CWA by 08-09Z. The northern half of IA
looks most likely to see the brunt of the convection tonight...thus
have kept the highest POPs there. Although all modes of severe wx
are possible...greatest threat would be damaging wind gusts. Cannot
rule out possibility of QLCS/leading edge tornadoes depending on
strength/orientation of 0-3km shear.

Storms will also have potential to produce very heavy rain. Given
expected progressive nature of the storm complex overnight...along
with 1-hr flash flood guidance values being generally no less than
1.5 to 2 in...expect minimal flash flood threat. May see some
isolated minor flooding and PONDING issues especially in urban
areas though...but will hold off on Flash Flood Watch at this
time.

.LONG TERM.../Thursday through Wednesday/
Issued at 308 PM CDT Wed Jul 6 2016

The long term forecast period can be broken down into three
distinct periods. Active, then quiet, then generally active again,
corresponding with changes in the 500 mb pattern.

On Thursday morning an MCS will likely be over or just departing
our area to the east, leaving a large but relatively shallow cold
pool in its wake. The southern boundary of this cold pool may be
to our south or may like somewhere across our area at sunrise,
depending on convective evolution tonight as discussed in the
short term section above. Meanwhile a broad surface low pressure
area will remain across Kansas and Nebraska, with a vigorous 500
mb shortwave moving across the northern Rockies. During the day as
the shortwave approaches the broad surface low will gradually move
eastward as an elongated trough, while the outflow boundary
forming the southern edge of the cold pool will either stall or
more likely retreat northward as an effective warm front. The
intersection of these two features will provide a triple point for
more thunderstorm development during the afternoon and evening, in
conjunction with peak heating/destabilization and the broad
forcing for vertical ascent associated with the approaching
shortwave. Given the strength of the flow fields/vertical shear
and instability in place the environment will certainly be
supportive of severe weather. However, there is uncertainty as to
the location and magnitude of these storms as it will be
conditional on how the earlier MCS evolves late tonight. The SPC
day 2 outlook covers this threat well with a broad Enhanced Risk,
which will be reassessed tomorrow morning in wake of the MCS.

The Thursday storm system will quickly blow out to the east on
Thursday night and be replaced by deep layer ridging through
Sunday. On Friday lingering cyclonic flow associated with the
departing low pressure system will bring moderate northwest
breezes and cool weather to the area, with the winds lightening up
and cool temperatures persisting for the weekend as a surface high
pressure ridge slides by. On Sunday as low level winds come around
to south southeast and the thermal ridge aloft moves overhead we
should see some warming, but this will be mitigated by cool
upstream trajectories and a lack of atmospheric mixing.

By the end of the weekend a larger and deeper trough will be
moving into the Rockies and this will be a weather-maker for us
early next week. It remains to be seen to what extent the 500 mb
closed low associated with this system may be able to move
eastward and penetrate the ridge in place across the central U.S.
or whether it will instead glance off northeastward. The ECMWF is
currently taking the more northeastward solution while the GFS
brings the low somewhat more eastward. There is broad agreement on
a general solution for the associated synoptic features however,
with a surface trough across Nebraska and the Dakotas providing a
focus for thunderstorm development on Monday. This may push
resulting storms into our area around Monday night and Tuesday,
though confidence is low in such a scenario this far out. Have
maintained mid-range POPs for now and will await more data in the
coming days before attempting to refine details.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1212 AM CDT Thu Jul 7 2016

Line of storms moving into western to northwest Iowa look to
impact FOD to MCW between 06-08z with the potential for severe
winds. Storms look to move into DSM to ALO, but lower confidence
in the severe threat. Likley to see some brief MVFR to IFR
visibility and ceilings with this line of storms, but low
confidence in duration. OTM may get missed by this first round of
storms, but the next round with the cold front later Thursday
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Zogg
LONG TERM...Lee
AVIATION...Podrazik
Hazardous weather outlook, Jul 6, 3:55 PM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT WED JUL 6 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
355 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 80. THE PRIMARY THREAT IS DAMAGING WIND.
IN ADDITION...HAIL...HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY ON THURSDAY ESPECIALLY IN THE LATE
AFTERNOON AND EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER
WITH ALL MODES POSSIBLE...POTENTIALLY INCLUDING A FEW
TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL.

THURSDAY WILL ALSO BE WARM AND VERY HUMID. HEAT INDEX VALUES MAY
REACH OR JUST EXCEED 100 DEGREES ACROSS SOUTHERN IOWA.

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FROM SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK...WITH THE HIGHEST CHANCES FROM
LATE MONDAY INTO LATE TUESDAY. THE RISK OF SEVERE WEATHER IS
UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD VERY WELL BE NEEDED THROUGH THURSDAY
EVENING...ESPECIALLY TONIGHT AND AGAIN LATE THURSDAY.

LEE

In the hours before

Special weather statement, Jul 7, 12:45 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT THU JUL 7 2016

IAZ004-005-015-023-024-070645-
EMMET IA-PALO ALTO IA-HUMBOLDT IA-POCAHONTAS IA-KOSSUTH IA-
1245 AM CDT THU JUL 7 2016

...ISOLATED STRONG WINDS WITH LINE OF THUNDERSTORMS MOVING INTO
NORTH CENTRAL IOWA...

AT 1244 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM EVERLY TO NEAR ALBERT CITY. MOVEMENT WAS
NORTHEAST AT 50 MPH.

ISOLATED WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...ALGONA...EMMETSBURG...POCAHONTAS...DAKOTA CITY...
HUMBOLDT...LAURENS...INGHAM LAKE...RUSH LAKE...FIVE ISLAND LAKE...
IOWA LAKE...SILVER LAKE...HIGH LAKE...OKAMANPEDAN LAKE...LOST ISLAND
LAKE...SWAN LAKE...ARMSTRONG...GRAETTINGER...WEST BEND AND RUTHVEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL...CENTRAL AND NORTHWESTERN IOWA.

LAT...LON 4350 9442 4321 9418 4268 9397 4264 9397
      4264 9415 4269 9491 4342 9491 4350 9469
TIME...MOT...LOC 0544Z 248DEG 43KT 4317 9530 4270 9491

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:20 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Pocahontas, Sac40 min
Jul 7, 12:45 AM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth, Palo Alto, Pocahontas60 min
Jul 7, 12:52 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Pocahontas, Sac, Webster38 min
Jul 7, 1:22 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto, Pocahontas38 min
Jul 7, 1:28 AM CDTSpecial Weather StatementDMXBoone, Greene, Hamilton, Hardin, Story, Webster62 min
Jul 7, 1:58 AM CDTSpecial Weather StatementDMXCerro Gordo, Franklin, Hancock, Kossuth, Winnebago, Worth and 1 more47 min
Jul 7, 2:43 AM CDTSevere Thunderstorm WarningDMXWorth32 min
Jul 7, 3:33 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor42 min
Jul 7, 4:14 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union46 min
Jul 7, 5:45 AM CDTSevere Thunderstorm WarningDMXMahaska, Wapello45 min
Jul 7, 4:53 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto39 min
Jul 7, 5:30 PM CDTSevere Thunderstorm WarningDMXKossuth2 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.